Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 137, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2018, 7:46 PM CDT for Jackson County, Overton County, Putnam County, Tennessee. It was in force for 44 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2018, 7:46 PM CDT (00:46 UTC)
- Expired
- Jul 20, 2018, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, TN, Overton County, TN, Putnam County, TN
The radar
The Nashville radar (KOHX), 90 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:49 PM CDT | TSTM WND DMG | 5 Wsw Gainesboro, TN | SEVERAL TREES REPORTED DOWN IN THE FLYNNS LICK AREA. |
| Jul 20, 7:49 PM CDT | TSTM WND DMG | 5 Wsw Gainesboro, TN | SEVERAL TREES REPORTED DOWN IN THE FLYNNS LICK AREA. |
| Jul 20, 7:49 PM CDT | HAIL 0.75 | 5 Wsw Gainesboro, TN | DIME SIZE HAIL REPORTED IN THE FLYNNS LICK AREA. |
| Jul 20, 7:49 PM CDT | HAIL 0.75 | 5 Wsw Gainesboro, TN | DIME SIZE HAIL REPORTED IN THE FLYNNS LICK AREA. |
| Jul 20, 8:13 PM CDT | HAIL 0.75 | 2 Sw Cummins Falls Stat, TN | NICKEL TO DIME SIZED HAIL REPORTED OFF GAINESBORO GRADE NEAR THE JACKSON/PUTNAM COUNTY LINE. |
| Jul 20, 8:20 PM CDT | HAIL 1 | 2 Ssw Cummins Falls Sta, TN | QUARTER SIZE HAIL REPORTED NEAR CUMBY ROAD AND GAINESBORO GRADE. |
| Jul 20, 8:23 PM CDT | HAIL 0.88 | 1 Ne Cookeville, TN | |
| Jul 20, 8:24 PM CDT | HAIL 1.75 | 1 Ssw Algood, TN | DELAYED REPORT FROM FRIDAY JULY 20. GOLFBALL SIZE HAIL REPORTED NEAR ALGOOD ELEMENTARY SCHOOL. |
| Jul 20, 8:25 PM CDT | HAIL 1.25 | Algood, TN | |
| Jul 20, 8:29 PM CDT | HAIL 0.88 | Cookeville, TN | REPORT OF NICKEL SIZE HAIL IN COOKEVILLE. |
| Jul 20, 8:30 PM CDT | TSTM WND DMG | 7 N Monterey, TN | TREES DOWN ON RUSHING SPRINGS ROAD |
| Jul 20, 8:31 PM CDT | HAIL 1.25 | Cookeville, TN | TSPOTTER REPORT OF HAIL IN COOKEVILLE. LARGER THAN A QUARTER IN COMPARISON. |
| Jul 20, 8:33 PM CDT | TSTM WND DMG | 1 Sse Cummins Falls Sta, TN | TREES DOWN WITH POWER OUTAGES ON CUMMINS MILL RD. |
| Jul 20, 8:35 PM CDT | TSTM WND DMG | 5 N Algood, TN | TREES DOWN NEAR ZEB WARREN ROAD AND BEN MASON ROAD. |
| Jul 20, 8:35 PM CDT | HAIL 1.5 | 1 E Cookeville, TN | REPORT OF 1.5 INCH HAIL IN COOKEVILLE. |
| Jul 20, 8:35 PM CDT | HAIL 1.5 | Cookeville, TN | REPORT OF 1.5 INCH HAIL IN COOKEVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3305 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.6
The text
As transmitted.
629
WUUS54 KOHX 210046
SVROHX
TNC087-133-141-210130-
/O.NEW.KOHX.SV.W.0137.180721T0046Z-180721T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
746 PM CDT FRI JUL 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southwestern Overton County in Middle Tennessee...
Southeastern Jackson County in Middle Tennessee...
Central Putnam County in Middle Tennessee...
* Until 830 PM CDT.
* At 745 PM CDT, a severe thunderstorm was located near Gainesboro,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cookeville, Gainesboro, Algood, Monterey, Baxter, Rickman and
Cummins Falls State Park.
This includes Interstate 40 between mile markers 287 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3618 8577 3639 8576 3631 8525 3609 8526
TIME...MOT...LOC 0045Z 277DEG 20KT 3627 8571
HAIL...1.00IN
WIND...60MPH
$$
131 follow-up statement
003
WWUS54 KOHX 210113
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
813 PM CDT FRI JUL 20 2018
TNC087-133-141-210130-
/O.CON.KOHX.SV.W.0137.000000T0000Z-180721T0130Z/
Overton TN-Jackson TN-Putnam TN-
813 PM CDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN OVERTON...SOUTHEASTERN JACKSON AND CENTRAL PUTNAM
COUNTIES...
At 812 PM CDT, a severe thunderstorm was located near Algood, or near
Cookeville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cookeville, Algood, Monterey, Rickman and Cummins Falls State Park.
This includes Interstate 40 between mile markers 288 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential downpours are occurring with this storm, and may lead to
brief flooding. Do not drive your vehicle through flooded roadways.
Stay away from small streams.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3615 8558 3637 8562 3631 8525 3609 8526
TIME...MOT...LOC 0112Z 277DEG 20KT 3625 8553
HAIL...1.00IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:35 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 20, 7:35 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Nashville TN 735 PM CDT Fri Jul 20 2018 .DISCUSSION... Updated the suite of forecast products to reflect the issuance of Tornado Watch 294 for all of Middle TN until 2 AM CDT. With some short term models showing the potential for rounds of shwrs/tstms thru the watch period, went with periods of shwrs/tstms for the entire mid state during this period. Also highlighted in the text the potential of damaging winds, large hail, isolated tornadoes, and frequent cloud to ground lightning through the evening into the early morning hrs on Sat. Tweaked hrly temps, dewpoint, and wind speed/direction grids. Remainder of the forecast continues to be on track. && .DISCUSSION... Updated late this afternoon wording in zone forecast product to emphasize most of the potential impacts of shwrs/tstms, some tstms possibly svr, after 7/21Z (7 PM CDT Tonight). Tweaked hrly temp, dewpoint, and wind speed/direction grids. Initially, remainder of the forecast looks like it continues to be on track. && .AVIATION... 00Z TAF DISCUSSION. CKV/BNA/MQY/CSV...With so much uncertainty to what actual impacts will occur at specific terminals with potentially rounds of shwrs/tstms, no continuous throughout period/hard to pinpoint if they will actually develop and/or move over specific terminals. Some of those tstms could be svr also. Thus mentioned VCTS at all terminals 21/00Z-21/04Z, with TEMPO groups of predominate MVFR vsbys/ceilings, and wind gusts to 30-35kts in between. Several amendments possible thru at least the first half of valid TAF periods because of this uncertainty. Maybe some lingering shwrs/tstms after 21/07Z, but as of this time main impacts on terminals look to end by that point. It looks like another round of shwrs/tstms potentially 21/18Z-21/24Z. Will at least mention VCTS at all terminals again as actual uncertainty continues in actual impacts at terminal sites, but can certainly not rule out development in vcnty. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........31
Hazardous weather outlook, Jul 20, 6:02 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 602 PM CDT Fri Jul 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-210900- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 602 PM CDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a moderate risk for severe thunderstorms tonight for locations generally around and north of I-40 and generally along and west of I-65. There is an enhanced risk for severe thunderstorms for the remainder of Middle Tennessee. Scattered to numerous showers and thunderstorms are expected to develop through the evening hours across southern Kentucky, then spread southeastward across Middle Tennessee into this evening and tonight. With severe thunderstorms that do develop, large hail, damaging winds, frequent cloud to ground lightning strikes, isolated tornadoes, and brief heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk for severe thunderstorms across the southeast half of Middle Tennessee on Saturday afternoon into Saturday evening. There is a marginal risk for the rest of the mid state region Saturday afternoon into Saturday evening. A few strong to severe thunderstorms containing damaging winds and or large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight and might once again be needed Saturday afternoon into Saturday evening across Middle Tennessee. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Wind > 50 mph (measured) Structural Damage Trees or power lines down 31
In the hours before
Special weather statement, Jul 20, 6:47 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
647 PM CDT FRI JUL 20 2018
TNZ010-011-034-210030-
Fentress TN-Pickett TN-Clay TN-
647 PM CDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR PICKETT...NORTHERN CLAY AND NORTH
CENTRAL FENTRESS COUNTIES UNTIL 730 PM CDT...
At 645 PM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Tompkinsville to 6
miles west of Albany. Movement was east at 35 mph. These storms
were also showing some development southward into Tennessee.
If these storms continue to develop southward, half inch hail and
winds in excess of 50 mph will be possible with these storms.
Severe thunderstorm warnings may be needed.
Locations impacted include...
Celina, Byrdstown, Wolf River Dock, Moss, Dale Hollow Lake, Pall
Mall, Pickett State Park, Boles and Ashlock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3660 8479 3653 8474 3654 8573 3662 8579
3663 8523
TIME...MOT...LOC 2345Z 283DEG 30KT 3666 8567 3666 8525
13The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:12 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 48 min |
| Jul 20, 7:27 PM CDT | Severe Thunderstorm Warning | OHX | Clay | 33 min |
| Jul 20, 7:56 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton, Pickett | 49 min |
| Jul 20, 8:23 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Overton, Putnam, White | 52 min |
| Jul 20, 8:34 PM CDT | Tornado Warning | OHX | Cumberland, Fentress, Overton, Putnam | 26 min |
| Jul 20, 8:47 PM CDT | Tornado Warning | OHX | Cumberland, Putnam, White | 28 min |
| Jul 20, 8:52 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam, White | 23 min |
| Jul 20, 9:10 PM CDT | Tornado Warning | OHX | Cumberland, White | 35 min |
| Jul 20, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Putnam, White | 46 min |
| Jul 20, 9:44 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, White | 46 min |
| Jul 20, 9:48 PM CDT | Areal Flood Advisory | OHX | Cumberland, Putnam, White | 3 hr |
| Jul 20, 10:20 PM CDT | Special Weather Statement | OHX | Pickett | 40 min |
| Jul 20, 10:40 PM CDT | Special Weather Statement | OHX | Van Buren | 35 min |
| Jul 20, 11:25 PM CDT | Special Weather Statement | OHX | Cumberland | 35 min |
| Jul 20, 11:48 PM CDT | Special Weather Statement | OHX | Jackson, Overton | 42 min |
| Jul 21, 12:02 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 28 min |
| Jul 21, 12:15 AM CDT | Special Weather Statement | OHX | Clay, Fentress, Macon, Pickett | 45 min |
| Jul 21, 12:27 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 33 min |
| Jul 21, 12:39 AM CDT | Special Weather Statement | OHX | Trousdale | 51 min |
| Jul 21, 12:48 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 57 min |
| Jul 21, 12:52 AM CDT | Areal Flood Advisory | OHX | Jackson, Overton, Putnam | 2 hr |
| Jul 21, 1:01 AM CDT | Special Weather Statement | OHX | Jackson, Overton, Putnam, Smith | 44 min |
| Jul 21, 1:21 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Sumner, Trousdale, Wilson | 39 min |
| Jul 21, 1:53 AM CDT | Areal Flood Advisory | OHX | DeKalb, Smith, Wilson | 2 hr |
| Jul 21, 2:04 AM CDT | Special Weather Statement | OHX | Cannon, DeKalb, Van Buren, Warren, White, Wilson | 56 min |
| Jul 21, 2:38 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 52 min |
| Jul 21, 2:55 AM CDT | Special Weather Statement | OHX | Macon, Sumner | 65 min |
| Jul 21, 3:38 AM CDT | Special Weather Statement | OHX | Smith, Trousdale, Wilson | 67 min |
| Jul 21, 4:52 AM CDT | Special Weather Statement | OHX | DeKalb | 23 min |
| Jul 21, 5:04 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, Van Buren, White | 28 min |
| Jul 21, 5:31 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, Warren, White | 29 min |
| Jul 21, 7:35 AM CDT | Special Weather Statement | OHX | Putnam | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.